Concerns about isotretinoin’s association with epiphyseal plate closure, pseudotumor cerebri and inflammatory bowel disease are largely overblown, an expert says.
Denver - When it comes to isotretinoin, an expert says, patients should not believe everything they read online, while dermatologists should be skeptical about patients’ follow-through regarding birth-control choices.
Regarding premature closure of epiphyseal plates, says Julie C. Harper, M.D., “There’s so much misinformation on the Internet. We have moms who come into the clinic with a child who has already been treated with every acne medication, and the child is not responding. In fact, the acne is getting worse, with evidence of scarring.” She is clinical associate professor of dermatology at the University of Alabama, Birmingham. She spoke recently at the annual meeting of the American Academy of Dermatology.
When staff members begin enrolling the child in the iPLEDGE isotretinoin risk management program, “The parent says, ‘Wait - I’ve heard that this drug will make children stop growing.’”
However, Dr. Harper says that when one examines medical literature for evidence to support this claim, “You'll find that those cases where there is premature closure of the epiphyseal plate occur in people who are on extremely high doses, for many years, for indications other than acne.”
Examples include disorders of keratinization and some types of ichthyosis, she says. Conversely, Dr. Harper says typical isotretinoin doses for acne have not been associated with epiphyseal closure.
If a 12-year-old girl needs isotretinoin, has had normal periods for a year and says she is not sexually active, Dr. Harper, “The question is, do you force her to go on an oral contraceptive pill (OCP), knowing their risks? Or do you allow this person to enter the iPLEDGE program” claiming to be sexually abstinent and reporting no other forms of contraception?
In a survey that asked 75 patients anonymously how compliant they were with the birth-control choices they reported for iPLEDGE, “Many were not compliant (Collins MK, Moreau JF, Opel D, et al. J Am Acad Dermatol. 2014;70(1):55-59).
“For example, if they said they were going to use OCPs and a condom, they would only really use the OCP and not the condom. And they regularly missed pills. Additionally, in the group of women who said they were going to be abstinent, a fair number were not,” Dr. Harper says.
All of these women, however, had reported being sexually active before entering the program, she says.
Accordingly, she says, when a patient who previously has been sexually active says she is not currently in a relationship, “Perhaps we should strongly encourage her to use a combination such as an OCP and condoms,” Dr. Harper says. “Age may or may not play a role here. If a person says she’s abstinent and has never been sexually active, that person may be a better choice” to rely on abstinence.
According to the package insert of one combined oral contraceptive (COC), a woman’s risk of venous thromboembolic event (VTE) doubles - rising from approximately three per 10,000 women-years to six per 10,000 women-years - if she takes a COC.
“If she takes an OCP that contains drospirenone,” Dr. Harper says, “it may triple - up to nine per 10,000 women-years. But if she gets pregnant, it rises to 12 per 10,000 women-years. If someone is sexually active and you give them a birth-control pill, overall they are still choosing to lessen their risk of a blood clot. The risk is lower on the pill than if they get pregnant.”
If one prescribes an OCP to an 11-, 12- or 13-year-old girl who says she is not sexually active, however, “You are increasing their risk of VTE, and you can’t compare it to pregnancy - you must compare their risk to what it would be if they were just being treated for acne with isotretinoin.” This risk is extremely low, Dr. Harper says.
Pseudotumor cerebri (PTC) is a condition that is not believed to be common, she says.
“Yet it does carry real risk. And the risk we worry most about is permanent blindness. So we must be aware of the symptoms that go with that,” Dr. Harper says. These include migraine-like headaches (characterized by frontal pressure) that also are associated with other symptoms such as nausea, vomiting and double vision (Friedman DI. Am J Clin Dermatol. 2005;6(1):29-37), she says.
Dermatologists with uncertainty regarding any of these symptoms in a patient must refer the patient to a neurologist or ophthalmologist for a thorough exam, looking particularly for papilledema, she says. If papilledema is present, “The patient will require neuroimaging to prove that there’s not another cause, such as a mass,” Dr. Harper says. “Once we’ve excluded mass lesion, the third part of making the diagnosis is lumbar puncture.”
For dermatologists, “Our job is to have a high index of suspicion, to know what questions to ask and what symptoms to look for, and to refer the patient to someone who can make the diagnosis” if needed. PTC has been linked to isotretinoin, as well as to hypervitaminosis A, all the tetracycline antibiotics, sulfa antibiotics and birth control pills, she adds.
In one case, a 28-year-old female presented with severe scarring acne. She was distraught because she had been to six previous dermatologists, and none would prescribe isotretinoin because she had experienced PTC while taking doxycycline as a teenager, Dr. Harper says.
“I was able to treat her effectively with isotretinoin, and she experienced no problems with PTC,” she says.
In medical literature, “I could only find one case report involving isotretinoin being used successfully after a person had had PTC while on minocycline (Bettoli V, Borghi A, Mantovani L, et al. Eur J Dermatol. 2011;21(6):1024-1025).” Dr. Harper says that for her patient, the presence of actual scarring outweighed the theoretical risk of PTC.
“Early on, some large epidemiologic studies showed that perhaps there may be an association between isotretinoin and ulcerative colitis and IBD,” Dr. Harper says.
Those studies, however, did not control for an underlying diagnosis of acne, or the fact that most people treated with isotretinoin also have been treated with antibiotics. Both of these factors could act as confounding variables, she says.
Later epidemiologic studies have attempted to control for these variables as much as possible, she says.
“And the most recent studies have not shown there to be an association between IBD and isotretinoin (Alhusayen RO, Juurlink DN, Mamdani MM, et al. J Invest Dermatol. 2013;133(4):907-912; Etminan M, Bird ST, Delaney JA, et al. JAMA Dermatol. 2013;149(2):216-220),” Dr. Harper says.
Disclosures: Dr. Harper reports no relevant financial interests.